advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Houston, Texas, USA:

My fiance is 25 years old and has been living with type 1 diabetes for seven years. He is very careful about his control and does a wonderful job. His last A1c was 6.1. He takes Lantus in the morning and in the evening along with Humalog for meals. He tests his blood sugar four times a day, and sometimes more, if needed. He started on the Lantus in December 2004 because he was having to many lows using NPH. He had no trouble with lows during the winter months.

Now that it is the busy season (he's a farmer), he has been working longer hours and much harder, so he has had problems with lows. It doesn't happen the day that he works hard, but usually 24 to 36 hours later. He tries to remember and eat extra food, but sometimes that doesn't happen. The last low he had was bad enough that his parents had to give him a glucagon injection. He was able to drink a whole can of Sprite and still didn't come around enough so he had to be transported to the Emergency Room for I.V. fluids. What can he do to help prevent the lows? Are there any dietary changes he can make to help this? Should he be asking his practitioner for a new insulin regimen? We are both at a loss. Everything seemed to be working wonderfully until lately. If you have any information or suggestions, they would be much appreciated.

Answer:

Insulin requirements change based on physical activity. It is no uncommon to have a certain dose of Lantus during the winter months and then decrease the Lantus dose when physical activity increases. In this particular situation, the proper interventions would appear to be drop the insulin dose, add additional snacks until you are out of trouble, and frequent monitoring.

JTL

DTQ-20050731203908
Original posting 3 Aug 2005
Posted to Hypoglycemia and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.